Weight gain and my medicine go hand and hand. I was anxious about taking medicine for OCD because I had heard stories about anti-depressants. Believe it or not, I was willing to just have OCD. The medicine cons weren’t worth it to me. But I was forced by my mom and therapist to take the pills. I made it clear to everyone who suggested that I take meds that if I gained weight I was not taking them. Everyone assured me that this would not be the cause. The psychiatrist informed me that yes, “it would cause an increase in appetite.” I knew that was her sugar coating weight gain, but I let her slide. I assumed that this wouldn’t happen to me. Yeah, I was wrong.
While on my meds I have gained twenty plus pounds. I wanted to stop taking the meds. My therapist pretty much begged me to continue taking them in fear something bad might happen. But something bad did happen. I gained weight. Was it noticeable weight? Yeah, it was, well not to my therapist. She thought I looked fine. I adore my therapist. She is so sweet, but that did not make me feel better about my weight gain.
After doing some good research, doctors had decided that yes anti-depressants do cause people to gain weight. This doesn’t happen to all people but to enough where if you type it into Google, it comes up.
The best way to battle the weight gain according to my psychiatrist is to not change your eating habits (which is hard) and to eat negative calories. A negative calorie as she says is a food that takes more calories to burn. Most of these negative calories are vegetables. So you can eat cucumbers and be cool. But don’t eat pickles, they are beyond cucumbers.
But if you have gained weight on your meds know that you are not alone. Our meds are our frenemy.